Hail, Barber
- When
- February 2, 10:45 PM CST
- Where
- Barber County, 3.5 mi N of Stubbs
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.070, -98.580
The first thunderstorm that was near-severe produced hail in Barber county. An upper level short wave trough combined with warm air advection helped to produce the night time thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
The first thunderstorm that was near-severe produced hail in Barber county. An upper level short wave trough combined with warm air advection helped to produce the night time thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 2, 5:34 PM CST, 5 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 534 PM CST THU FEB 2 2012 .UPDATE FOR 00Z AVIATION DISCUSSION... ISSUED AT 525 PM CST THU FEB 2 2012 VFR CIGS WILL BEGIN TO LOWER LATER THIS EVENING AS A SURFACE LOW AND AN ATTACHED COLD FRONT PASS NORTHEAST THROUGH SOUTHWESTERN KANSAS. SHOWERS AND A FEW THUNDERSTORMS WILL CROSS NORTHEASTWARD THROUGH SOUTH WESTERN KANSAS. MVFR CIGS/VSBYS WILL BE POSSIBLE WHEN THE CONVECTION MOVES THROUGH A TAF SITE. WINDS WILL BE SOUTHEAST AT 15 TO 25KTS THROUGH EARLY EVENING. WINDS ARE THEN EXPECTED TO BECOME NORTHEASTERLY AT 15 TO 25KTS FROM THE WEST TO EAST ACROSS WESTERN KANSAS LATE TONIGHT INTO FRIDAY AS THE SURFACE LOW TURNS EAST AND DRIFTS INTO WESTERN OKLAHOMA. .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 337 PM CST THU FEB 2 2012 AN UPPER LEVEL STORM SYSTEM WILL MOVE FROM THE FOUR CORNERS AND INTO WESTERN KANSAS ON FRIDAY. AHEAD OF THIS STORM SYSTEM RAIN SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT INTO FRIDAY. RAIN AMOUNTS ARE ANTICIPATED TO RUN FROM 1/2 INCH TO AN INCH OF RAIN WITH HIGHEST AMOUNTS EAST OF WAKEENEY TO DODGE CITY ASHLAND LINE. SLIGHTLY LESSER AMOUNTS WEST OF THAT LINE DUE TO AN UPPER LEVEL DRY SLOT. AREAS OF RAIN WILL CONTINUE ON FRIDAY WITH THE BEST CHANCES IN THE NORTH AND LESSER IN THE SOUTH WITH A DRY SLOT TRANSITIONING ACROSS THE SOUTHERN PART OF THE FA. RAIN WILL TRANSITION TO SNOW IN THE FAR WEST AROUND 00Z SATURDAY OR 6 PM CST FRIDAY EVENING THEN SLOWLY MOVE EAST INTO SATURDAY MORNING AND SATURDAY AS THE UPPER LOW MOVES EAST. WITH THE DELAY OF THE SNOW WITH THE SYSTEM SLIGHTLY WARMER AND SLOWER WILL PUSH THE WATCH AND ADVISORY AREAS TO START AT 6 PM FRIDAY TO 6 PM SATURDAY. WILL KEEP A WATCH GOING IN THE TREGO AND ELLIS COUNTIES AND A WINTER WEATHER ADVISORY FROM SYRACUSE TO LAKIN AND SCOTT CITY TO RUSH AT THE SAME TIME PERIOD AS THE WATCH. WE ARE ANTICIPATING 1 TO 3 INCHES WITH BLOWING AND DRIFTING IN THE ADVISORY AREAS, AND 4 TO 8 INCHES POSSIBLE IN THE WATCH. OVERNIGHT LOWS TONIGHT LOOK TO BE IN THE MID 30S WEST TO AROUND 40 AT DODGE CITY TO THE UPPER 40S AT MEDICINE LODGE WITH SOUTHEASTERLY WINDS AT 15 TO 30 MPH. ON FRIDAY EXPECT HIGHS IN THE UPPER 30S WEST AND NORTH TO THE MID 50 FAR SOUTHEAST AROUND MEDICINE LODGE. FOR FRIDAY NIGHT OVERNIGHT LOWS WILL BE IN THE MID 20S WEST TO MID 30S SOUTHEAST. AND FOR SATURDAY HIGHS WILL ONLY BE IN THE LOW TO MID 30S WITH NEAR 40 AT MEDICINE LODGE. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 337 PM CST THU FEB 2 2012 MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL TROUGH OF LOW PRESSURE DRIFTING EAST ACROSS THE CENTRAL PLAINS EARLY IN THE PERIOD BRINGING AN END TO ANY LINGERING PRECIP ACROSS WESTERN KANSAS. ALTHOUGH THE MODELS BEGIN TO DIVERGE BY EARLY NEXT WEEK, THEY GENERALLY SHOW DRIER CONDITIONS PREVAILING ACROSS WESTERN KANSAS THROUGH EARLY NEXT WEEK AS UPPER LEVEL RIDGING BECOMES MORE PREDOMINANT ACROSS THE INTERMOUNTAIN WEST. THE GFS, ECMWF AND MAJORITY OF GFS ENSEMBLE MEMBERS SHOW A LARGER SCALE UPPER LEVEL TROUGH PUSHING ASHORE INTO SOUTHERN CALIFORNIA MID WEEK AND BECOMING VIRTUALLY CUT OFF ACROSS BAJA CALIFORNIA. THIS COULD EVENTUALLY BECOME A CONCERN FOR POSSIBLE PRECIP CHANCES LATER IN THE WEEK BUT WILL LEAVE THINGS FAIRLY DRY NEXT WEEK. TEMPERATURES ARE EXPECTED TO WARM SLIGHTLY SATURDAY INTO SUNDAY EVEN AS SURFACE HIGH PRESSURE DRIFTS INTO WESTERN KANSAS EARLY IN THE PERIOD. THE SURFACE HIGH WILL INFLUENCE A NORTH TO NORTHEASTERLY FLOW ACROSS WESTERN KANSAS THROUGH MUCH OF THE DAY SUNDAY KEEPING H85 TEMPERATURES DOWN TO JUST BELOW 0C ACROSS SOUTH CENTRAL AND SOUTHWEST KANSAS. GFS AND ECMWF MODEL SOUNDINGS ALSO INDICATE DRIER AIR INFILTRATING THE MID AND UPPER LEVELS LEADING TO THE LIKELIHOOD OF DECREASING CLOUDINESS. SHOULD SEE HIGHS UP INTO THE 30S(F) AND LOWER TO MID 40S(F) SUNDAY AFTERNOON WITH COOLER TEMPERATURES NORTH, PARTICULARLY WHERE LINGERING SNOWPACK MAY BE PRESENT. TEMPERATURES ARE EXPECTED TO REMAIN NEAR TO MAYBE JUST BELOW NORMAL THROUGH THE REMAINDER OF THE PERIOD AS UPPER LEVEL RIDGING SETS UP ACROSS THE INTERMOUNTAIN WEST WITH OCCASIONAL UPPER LEVEL SHORTWAVES TRANSITIONING ACROSS THE NORTHERN AND CENTRAL PLAINS. && .PRELIMINARY POINT TEMPS/POPS... DDC 41 44 31 34 / 80 40 40 20 GCK 38 42 27 33 / 80 60 60 30 EHA 37 41 25 33 / 50 50 20 10 LBL 38 43 27 35 / 50 40 20 10 HYS 39 42 30 33 / 100 90 90 70 P28 48 53 34 40 / 90 60 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 6 PM CST /5 PM MST/ FRIDAY TO 6 PM CST /5 PM MST/ SATURDAY FOR KSZ043>046-061-062. WINTER STORM WATCH FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON FOR KSZ030-031. && UPDATE...12 SHORT TERM...06 LONG TERM....32 AVIATION...12
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 351 PM CST THU FEB 2 2012 KSZ030-031-043>046-061>066-074>081-084>090-032200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 351 PM CST THU FEB 2 2012 /251 PM MST THU FEB 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL MOVE ACROSS WESTERN KANSAS TONIGHT. THESE STORMS WILL NOT BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AREAS OF RAIN WILL SWITCH OVER TO SNOW ON FRIDAY NIGHT AND MOVE EAST ACROSS THE AREA INTO SATURDAY AFTERNOON. A WINTER STORM WATCH CONTINUES FOR ELLIS AND TREGO COUNTIES FROM 6 PM CST FRIDAY TO 6 PM CST ON SATURDAY. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE SAME TIME PERIOD NORTH OF A LINE INCLUDING SYRACUSE TO LAKIN, SCOTT CITY, DIGHTON, NESS CITY, AND LACROSSE. ALONG WITH THE SNOW EXPECT STRONG WINDS WITH CONSIDERABLE BLOWING AND DRIFTING. FOR MORE INFORMATION SEE THE LATEST WINTER WEATHER MESSAGE (WSWDDC). AREAS TO THE SOUTH OF THE ADVISORY WILL SEE LITTLE IF ANY SNOW ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1021 PM CST THU FEB 2 2012
KSZ081-090-030500-
BARBER-PRATT-
1021 PM CST THU FEB 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BARBER AND SOUTHEASTERN
PRATT COUNTIES...
AT 1017 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HARDTNER...MOVING NORTHEAST
AT 45 MPH.
LAT...LON 3699 9883 3757 9848 3755 9845 3739 9846
3738 9834 3700 9834
TIME...MOT...LOC 0421Z 221DEG 37KT 3698 9869
WAHThe Vance AFB radar (KVNX), 54 km away, was scanning. The volume nearest the first event began at 04:45 UTC.
3 hail. Local standard time, as filed.
Pea to penny sized hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368470, 368471, 368472.